Nebraska, 2026

Hail in Nebraska, March 6, 2026

March 6, 2026 · NWS GID · 6 events in 2 counties and zones

Larger-scale mid to upper-level troughing worked its way out of the Rockies and onto the Central and Northern Plains on this Friday afternoon. An accompanying surface cold front pushed southeast across the region during the daytime hours, ending up across far southeastern portions of the local forecast area by mid-late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Larger-scale mid to upper-level troughing worked its way out of the Rockies and onto the Central and Northern Plains on this Friday afternoon. An accompanying surface cold front pushed southeast across the region during the daytime hours, ending up across far southeastern portions of the local forecast area by mid-late afternoon. Scattered thunderstorms developed along this frontal boundary roughly between 3-4 PM CST, having plenty of deeper layer shear to work with and MLCAPE around 1000-1500 j/kg. A few storms strengthened enough to drop large hail across portions of Thayer and Fillmore counties between 4-7 PM CST. The largest hail reported was around Bruning, which had golf ball to tennis ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 6, 1:52 PM CST, 2 hours 51 minutes earlier. Its key messages:

  • A slight risk of severe weather is in effect this afternoon for a few southeastern portions of the area. The strongest storms (concentrated towards the southeast) may carry up to golf ball sized hail with winds near 60MPH.
  • These scattered storms will mainly initialize between 2-9PM. Locations that are the most likely to see storms of any intensity will be for north Central Kansas and Nebraska areas east of HWY-281.
  • A few areas of freezing rain may change over to snow this evening and tonight, potentially depositing a glaze of ice and a few tenths of an inch of snow for some locations north of HWY-6.
  • Beyond the storm/winter mix chances this afternoon and tonight, the next and minor chance for precipitation (20-30%) lies Tuesday night.
  • The remainder of the forecast period (through next Friday) will see highs bouncing between the 50s, 60s and 70s. The warmest day looks to fall Monday (upper 60s and 70s).
  • Near critical fire weather concerns return to southwest portions of the area Saturday through Monday afternoon. Winds do not appear to be strong enough to provoke critical conditions at this time.
Area forecast discussion, Mar 6, 1:52 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
152 PM CST Fri Mar 6 2026

.KEY MESSAGES...

- A slight risk of severe weather is in effect this afternoon
  for a few southeastern portions of the area. The strongest
  storms (concentrated towards the southeast) may carry up to
  golf ball sized hail with winds near 60MPH.

- These scattered storms will mainly initialize between 2-9PM. Locations
  that are the most likely to see storms of any intensity will
  be for north Central Kansas and Nebraska areas east of
  HWY-281.

- A few areas of freezing rain may change over to snow this
  evening and tonight, potentially depositing a glaze of ice
  and a few tenths of an inch of snow for some locations north
  of HWY-6.

- Beyond the storm/winter mix chances this afternoon and
  tonight, the next and minor chance for precipitation (20-30%)
  lies Tuesday night.

- The remainder of the forecast period (through next Friday)
  will see highs bouncing between the 50s, 60s and 70s. The
  warmest day looks to fall Monday (upper 60s and 70s).

- Near critical fire weather concerns return to southwest
  portions of the area Saturday through Monday afternoon. Winds
  do not appear to be strong enough to provoke critical
  conditions at this time.

&&

.DISCUSSION...
Issued at 151 PM CST Fri Mar 6 2026

The main story up front: A few strong to severe storms will be
possible this afternoon for mainly our southeastern portions of the
area. The Storm Prediction Center has placed a slight risk (level 2
of 5) across a few of our southeastern Nebraska and Kansas counties
(areas southeast of a line from York to Smith Center). Storms across
north central Kansas and mainly areas east of HWY-281 in Nebraska
may develop in 2 waves between 2-9PM. Storms developing earlier on
and along the front (areas mainly within the slight risk area), will
be more likely to become severe. The strongest storms may carry up
to golf ball sized hail and/or produce wind gusts near 60MPH. An
isolated tornado can't be ruled out along the front (2% SPC Tornado
Risk), though the fast rushing cold air advection behind the front
may keep the threat fairly minimal (mainly only for
Mitchell, Jewell and Thayer counties).

The second wave of elevated storms developing later behind the front
(mainly across Nebraska areas east of HWY-281) will in all
likeliness be less severe in nature, though a few "hailers" can't be
completely ruled out. In addition to the scattered storms, freezing
rain and sleet on the back end of the system may bring in a quick
wintry mix to a few portions of central Nebraska later this evening
and tonight. Snowfall amounts should remain less than 0.5",
primarily coating some areas north of HWY-6 with a glazing to few
hundredths of an inch of ice and a trace to few tents of an inch of
snow. Despite the light accumulations, slick spots on roadways mixed
with northerly wind gusts of 25-35MPH could cause reduced
visibilities and tricky travel conditions later this evening and
tonight. At this point in time, we do not believe that impacts will
be widespread enough for a Winter Weather Advisory, though we will
keep a close eye for worsening conditions.

What is diving our forecast?: Aloft, we find the area underneath the
difluent region of a Rockies centered trough, forcing rising motion
from mid-level PVA. Pressure falls at the surface completes the
picture with the triple point of a warm front, cold front and
dryline all meeting across north central Kansas this afternoon. The
warm front, east of the area, will continue to move northeast,
increasing instability ahead of the cold front (up to 2,000J of CAPE
across a few southeastern portions of the area). The dryline setting
up across central Kansas has created a tight moisture gradient that
is mixing eastward. These two features will provide the main support
for this afternoon's severe storm potential across mainly Filmore,
Thayer, Nuckolls, Jewell, Mitchell and Osborne counties. The last
remaining piece of the puzzle has been the cold front that blew
through a majority of the area already today. This influx of cooler
air near the surface will set the stage up for wintry action across
a few locations north of HWY-6 later this evening and tonight.

The forecast beyond tonight is mostly dry with only a minor 20-30%
chance of precipitation returning to the area Tuesday night. The
upper-level pattern is expected to flatten out zonally, limiting the
potential for am amplified trough/ridging pattern. As result, highs
will remain in the 50s for Saturday then quickly warming back up to
the upper 60s and 70s by Monday. Highs thereafter (through next
Friday) are expected to flip-flop between the 50s, 60s and low 70s.
A cutoff low in the southwest will close in on to the
central/southern Plains around mid-week, possibly aiding in the
development of a Central Plains shortwave trough (reason for the 20-
30% PoPs). At this point in time, this event is too far out to be
able to reveal too many more details. The only other forecast note
will be the presence of near-critical fire weather conditions
setting up across a select portion of the area Saturday through
Monday afternoon. Though areas of critical RH values will likely
file into a portion of our southwestern areas each afternoon, at
this point in time, it is uncertain if the winds will be strong
enough to support critical fire weather conditions.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1136 AM CST Fri Mar 6 2026

For KGRI/KEAR Airports:

Pesky fog hanging around the terminals sights currently around
1-3SM may soon improve to above 5SM within the next three hours.
In addition, Low LIFR/IFR ceilings may also during this time
reach low-end MVFR levels, although visibilities/ceilings have
so far been very slow to recover, leaving us thoughts that this
trend may continue into a portion of the day.

The main impacts to the airports this evening will be from the
potential for vicinity thunderstorms for KGRI (22-02z) and a
freezing rain/snow mix for both sites between 0-8z. Ceiling will
likely not improve out of MVFR conditions until 10-14z Saturday
with visibilities jumping up and down as the scattered
storms/snow showers pass through.

Winds today will stay out of the north, blowing between
15-20kts and gusting up to 25-30kts through much of the day and
night. Winds are not expected to weaken until early Saturday
morning as directions become more northwesterly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Stump
AVIATION...Stump
Hazardous weather outlook, Mar 6, 12:01 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1201 PM CST Fri Mar 6 2026

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071815-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1201 PM CST Fri Mar 6 2026

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop mainly within the eastern
half of our forecast area (counties mainly along east of Highway
281) between 2 and 9 PM. While a few storms as far west as
Highway 281 could produce mainly small hail and/or sleet, our main
concern involves any storms that could develop along/near the
cold front in our far southeastern forecast area...primarily in
Filmore, Nuckolls, Thayer, Jewell, Mitchell and Osborne counties.
Storms in this area could start as briefly-isolated supercells,
before developing into a line or cluster of storms. The main
hazards would be hail up to around the size of golf balls and/or
winds gusts up to around 60 MPH, although a low chance for a brief
tornado might also exist.

Between mainly 6 PM this evening and 3 AM Saturday, a wintry mix
of light freezing rain, sleet and snow could affect mainly the
northwest half of our forecast area (mainly locations north of
Highway 6). Although actual accumulation of wintry precipitation
will be minimal...mainly only a few hundredths of an inch of
freezing rain and/or less than one-half inch of snow, slick spots
could develop on roads and visibility could be reduced in wind-
blown snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Each afternoon between Sunday and Wednesday, at least small
portions of our forecast area could meet near-critical fire
conditions, wherever there is a combination of winds gusting at
least 20 MPH, and relative humidity falling to 25 percent or
lower. At this time, Sunday appears to feature the most
widespread coverage of near-critical conditions.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to
report any thunderstorm-related severe weather that might occur
through this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Stump

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Thayer

When
March 6, 4:43 PM CST
Where
Thayer County, 1 mi S of Hubbell
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.010, -97.500

Hail, Thayer

When
March 6, 4:55 PM CST
Where
Thayer County, 1 mi W of Gilead
Measured
0.88 in hail
Reported by
Public
Coordinates
40.150, -97.430

Hail, Thayer

When
March 6, 6:07 PM CST to 6:13 PM CST
Where
Thayer County, 4 mi ENE of Deshler to 3 mi WSW of Belvidere
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.180, -97.660

Hail up to the size of ping pong balls was reported along this path.

Hail, Thayer

When
March 6, 6:13 PM CST
Where
Thayer County, 1 mi SW of Hebron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.160, -97.590

Hail, Thayer

When
March 6, 6:15 PM CST to 6:21 PM CST
Where
Thayer County, 3 mi S of Bruning to Bruning
Measured
2.5 in hail
Reported by
Social Media
Coordinates
40.300, -97.560

Hail up to the size of tennis balls was reported in the area.

Hail, Fillmore

When
March 6, 6:29 PM CST to 6:33 PM CST
Where
Fillmore County, 1 mi W of Ohiowa to 4 mi W of Milligan
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.420, -97.470

Hail up to two inches in diameter was reported along this path.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1331311, 1331308, 1331313, 1331310, 1331318, 1331322.